Resilience to contagion in financial networks

Hamed Amini, Rama Cont, Andreea Minca

Research output: Contribution to journalArticlepeer-review

90 Scopus citations


We derive rigorous asymptotic results for the magnitude of contagion in a large counterparty network and give an analytical expression for the asymptotic fraction of defaults, in terms of network characteristics. Our results extend previous studies on contagion in random graphs to inhomogeneous-directed graphs with a given degree sequence and arbitrary distribution of weights. We introduce a criterion for the resilience of a large financial network to the insolvency of a small group of financial institutions and quantify how contagion amplifies small shocks to the network. Our results emphasize the role played by "contagious links" and show that institutions which contribute most to network instability have both large connectivity and a large fraction of contagious links. The asymptotic results show good agreement with simulations for networks with realistic sizes.

Original languageEnglish (US)
Pages (from-to)329-365
Number of pages37
JournalMathematical Finance
Issue number2
StatePublished - Apr 1 2016
Externally publishedYes


  • Default contagion
  • Financial stability
  • Interbank network
  • Macroprudential regulation
  • Random graphs
  • Systemic risk

ASJC Scopus subject areas

  • Accounting
  • Finance
  • Social Sciences (miscellaneous)
  • Economics and Econometrics
  • Applied Mathematics


Dive into the research topics of 'Resilience to contagion in financial networks'. Together they form a unique fingerprint.

Cite this